Patient Need Both an Opioid and Benzodiazepine? : Expert Commentary

By :

New Ebola Vaccine for Exposure Risk

A recent FDA review[1] found that the growing combined use of opioid medicines with benzodiazepines or other drugs that depress the central nervous system (CNS) has resulted in serious, sometimes fatal side effects, including slowed or difficult breathing and death. The FDA concluded that from 2004 to 2011, the rate of emergency department visits involving nonmedical use of both drug classes increased significantly, with overdose deaths nearly tripling during that period. In addition, the number of patients who were prescribed both an opioid analgesic and benzodiazepine increased by 41% between 2002 and 2014, which translates to an increase of more than 2.5 million patients taking opioid analgesics while also receiving benzodiazepines. In an effort to decrease the combined use of opioids and benzodiazepines or opioids and other CNS depressants, the FDA is requiring that its strongest warning, a Boxed Warning, appear on the drug labeling for these drug classes and patient-focused Medication Guides for several related products: prescription opioid analgesics, opioid-containing cough products, and benzodiazepines. That’s nearly 400 products in total. We recommend that healthcare professionals limit prescribing opioid pain medicines with benzodiazepines or other CNS depressants only to patients for whom alternative treatment options are inadequate. If these medicines are prescribed together, limit the dosages and duration of each drug to the minimum possible while achieving the desired clinical effect. Talk to your patient about the risk for slowed or difficult breathing and sedation, and the associated signs and symptoms. Avoid prescribing prescription opioid cough medicines for patients taking benzodiazepines or other CNS depressants, including alcohol. As always, we recommend that you talk to your patients to limit their alcohol use and discuss the interactions when alcohol is combined with the medications they are taking. We recommend that you reset the prescribing of these two classes together and thoroughly evaluate, on a patient-by-patient basis, whether the benefits of using opioids and benzodiazepines or CNS depressants together outweigh these serious risks. Clinical guidelines[2] from the Centers for Disease Control and Prevention (CDC) and existing label warnings regarding combined use caution prescribers about co-prescribing opioids and benzodiazepines to avoid potential serious health outcomes. The actions of the FDA in updating the labels are consistent with the CDC. To help inform the public, the FDA issued a Drug Safety Communication, which is available on our website. Thank you. #commentary #Medical #expert #FDA #views #Opioid #Benzodiazepine #drug #Safety #News
Rate UsDon’t love itNot greatGoodGreatLove itRate Us
Your opinion
arrow&v
arrow&v

PHAF Team

Basic facts about the French trial

Event Management Team

An interview on Postmarket Drug Safety: The View from FDA

PHAF Team

French clinical trial : 1 dead , 5 hospitalized

PHAF DIC Team

FAQs on liver transplant answered by an expert

Event Management Team

Patient Need Both an Opioid and Benzodiazepine? : Expert Commentary

© 2019 PHAF  || All rights reserved

  • Facebook Social Icon
  • Twitter Social Icon
  • Google+ Social Icon
  • YouTube Social  Icon
  • Instagram Social Icon

Any medical information published on this website is not intended as a substitute for informed medical advice and you should not take any action before consulting with a healthcare professional.